WebQuest

Raising Awareness on High Alert Medications in Order to Reduce Error

Introduction

20181120115218uSuqe.jpg

Instructional content for Associates Degree Nursing Students - Medication Error Awareness

Instructor: Jennifer Berry, RN, BSN

Contact:     email: jberryxxxxx@aol.com / phone: 516-551-xxxx

Office hours: Mon/Wed 4pm-6pm

Despite the efforts of healthcare providers, medical error rates in communities, healthcare facilities, and homes remain high. Patients and families pay for errors through disability and death. Preventable medical errors not only affect patients, family members, and healthcare professionals, but also contribute to soaring healthcare costs. This activity will explore approaches to prevent medical errors that are both system-based and human performance-based and describe The Joint Commission National Patient Safety Goals as they pertain to medical errors in acute care settings. 

What is the significance of this program?

Errors concerning medications are amongst the most common complications in Nursing practice. Medication mistakes extend patient hospital confinement, lengthen inpatients expenses, and causes in excess of 7,000 deaths per year in the USA. (ANA, 2015) Although any medication can possibly cause harm, a select group of drugs labeled as High Alert Medications (HAM’s) runs an increased danger of patient harm or injury. These specific class of drugs are sedatives, insulins, opioids, and anticoagulants because they are commonly associated to potentially harmful outcomes (ANA, 2015.)


The rationale for targeting nursing students is to minimize occurrences of medication errors and to stress its importance since its prevalence is on the rise and can be devastating to the patient, family, health-care worker and institution,

It is also important to increase the awareness of medication errors by health-care professionals and focus on the medication use process rather than the individual in eliminating medication errors. Click here to see a brief presentation on preventing medication errors



Learning Outcomes



At the completion of this lesson, you should be able to:


1. Explain examples of High Alert Medications
2. List common causes of medication errors

3. Explain why intraprofessional communication is so important
4. Explain strategies to prevent medication errors






Attachments


Web Link

Web Link

The Public URL for this WebQuest:
http://zunal.com/webquest.php?w=388312
WebQuest Hits: 351
Save WebQuest as PDF

Ready to go?

Select "Logout" below if you are ready
to end your current session.